Promethazine IV Question - page 5

From personal experience as a patient, I know that when promethazine 25 mg/ml is administered undiluted into a peripheral IV site it burns and can cause chemical phlebitis. I am hoping to write my... Read More

  1. by   hogan4736
    sorry, I'll clarify...

    strictly ER/UC pts that are acutely dehydrated...

    and pts that are ordered a litre for nvd, won't likely get overloaded...

    Docs usually order 1-3 litres...mix phenergan in the first litre...

    though never have had the problem (s) you describe...

    easy solution...

    if pt received 400 CCs of bolus, then 40% of 25 mg infused (10 mg)


    either give the rest, or chart what was given
    Last edit by hogan4736 on Dec 23, '06
  2. by   leslie :-D
    i don't care if this thread is over 5.5 yrs old.
    i found a wonderful resource for the op.

    Medscape: Free CME, Medical News, Full-text Journal Articles & More
    search "promethazine inj" under drug reference.

    go to:
    detailed monograph,
    click on 'cautions'.

    there's a huge blurb under "local reactions".

    "Severe chemical irritation and damage to tissues (e.g., burning, pain, erythema, swelling, severe spasm of distal vessels, thrombophlebitis, venous thrombosis, phlebitis, abscesses, tissue necrosis, gangrene) may occur with administration of promethazine injection, regardless of the route of administration...."

    fyi, incase someone else finds this info useful?
    Last edit by leslie :-D on Dec 24, '06
  3. by   PANurseRN1
    I'm not wild about the idea of adding it to the primary bag and just letting the fluids run open. Way too many variables.

    I don't think it will be long before giving Phenergan IV is contraindicated just as Vistaril is. There are better alternatives. One of the anti-emetics (I can't remember at the moment if it's Zofran or Anzimet) is going to be available in generic form very soon. The plan where I work is that when this happens, we will no longer be allowed to accept orders for Phenergan IV, period.
  4. by   Mommy TeleRN
    I gave Phenergan for the first time on my last clinical day of the semester a few weeks ago. The pt was an LPN. I diluted it and pushed it over 2 minutes. She said it was the first time she'd had it since her stay that it did not burn (about the 4th dose of it) She noticed I'd diluted and said during the night the nurses didn't dilute it
    I diluted it in 5cc NS but next time I'll be even safer and dilute it in 10.
  5. by   lorster
    Our hospital just changed its policy on the administration of Phenergan since it is a vesicant. We put it in a 20 ml syringe with 19 cc of it being NS. I place the syringe on the secondary connection and infuse it over 15 minutes. Have not had a complaint since we started doing this. It is a bit more work but sure saves the vein.
  6. by   k3immigrant
    our hospital's policy is max dose of phenergan is 12.5.if an md orders 25mg, our pharmacy sends a change of dose to 12.5mg.
  7. by   lorster
    yeah, i don't think more is better with phenergan. alot of the time, 12.5 is very effective.
  8. by   PANurseRN1
    We just got a memo at work; it's Zofran that is going generic as of January.
  9. by   ernut
    I recently had my gall bladder removed and the physician wrote for phenegran IV. I can tell you that my arm hurt for days after I got out of the hospital. My IV was in the AC and the vein running up my arm to my shoulder was very tender to the touch. After all the Demerol that I had, I'm not sure if the nurse was diluting the phenegran or not but I can tell you that it really hurts for several days after administration. I am on a push to get our ER docs not to prescribe phenegran IV. I think it needs to be reserved for IM use.
  10. by   classicdame
    I had 12.5 infused via IV last weekend, following D50 and K+ in the same vein. One of these alone is caustic. My arm still hurts but the swelling is down. I know the nurse flushed with 5 cc NS before/after the Phenergan but we literally watched my vein get red after the final flush. I am amazed you have not found literature as there was a push last year to decrease the use of Phenergan in elderly patients. Look in gerontological nursing journals. Good luck. It is a worthwhile topic.
  11. by   PANurseRN1
    Quote from classicdame
    I had 12.5 infused via IV last weekend, following D50 and K+ in the same vein. One of these alone is caustic. My arm still hurts but the swelling is down. I know the nurse flushed with 5 cc NS before/after the Phenergan but we literally watched my vein get red after the final flush. I am amazed you have not found literature as there was a push last year to decrease the use of Phenergan in elderly patients. Look in gerontological nursing journals. Good luck. It is a worthwhile topic.
    Yikes! It's a wonder your arm didn't fall off!
  12. by   tiffany83301
    The hospital where I have clinicals policy is to never give over 12.5 of Promethazine, and to always dilute with 10 mls of NS. It also helps to administer the phenergan in the furthest port from the patient, this makes it go in even slower.
    I've seen people lose fingers from phenergan, it's too bad physicians can't order more PO...at least for those patients with the nausea without vomiting.
  13. by   rierie
    Okay question? Even if the physician orders the Phenergan 25mg IVP now can you not just decrease to dose to what you believe sufficient for that patients circumstance and if 6.25 is not enough in 15 minutes with no relief of nausea then give another 6.25? I especially hate giving this med to someone with an already compromised peripheral site (even more if their mental health is in question). I have learned from a physician that is well respected that 6.25mg is usually a great dose for short term use on a patient that has never been exposed to it. I also have patients that may have had Phenergan before and they refuse the entire dose because they know the burning it causes, but they still want relief. I actually was given Phenergan IVP undiluted before I was a nurse and I thought I was going to die. It burned horrifically and left my vein feeling like a hard rope...almost petrified for months. On top of that it made me feel like I was going to die. I was paranoid that I couldn't keep my eyes open...LOL I have terrible insomnia. I guess I should have welcomed it but I really believe that this drug should be reviewed by the FDA again. Maybe placed in another class of medications due to the numerous complaints.

close